You detect a ringing in your ears when you get up in the morning. They were fine yesterday so that’s strange. So now you’re asking yourself what the cause may be: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache yesterday.
Might the aspirin be the cause?
You’re thinking to yourself “maybe it’s the aspirin”. You feel like you remember hearing that some medications can produce tinnitus symptoms. is aspirin one of those medicines? And does that mean you should stop taking aspirin?
Tinnitus And Medication – What’s The Link?
Tinnitus is one of those conditions that has long been rumored to be linked to a variety of medications. But those rumors aren’t exactly what you’d call well-founded.
It’s commonly believed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the reality is that only a small number of medicines result in tinnitus symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some theories:
- The affliction of tinnitus is relatively common. More than 20 million people suffer from chronic tinnitus. When that many individuals deal with symptoms, it’s unavoidable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can begin right around the same time as medication is taken. It’s understandable that people would incorrectly assume that their tinnitus symptoms are the result of medication because of the coincidental timing.
- Starting a new medication can be stressful. Or, in some cases, it’s the underlying cause, the thing that you’re using the medication to fix, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being produced by the medicine. The whole experience is stressful enough to cause this sort of confusion.
- Many medicines can impact your blood pressure, which also can affect tinnitus.
What Medications Are Linked to Tinnitus
There are a few medicines that do have a well-founded (that is, scientifically established) cause-and-effect connection with tinnitus.
The Connection Between Strong Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in a few antibiotics. These powerful antibiotics are usually only used in special situations and are known as aminoglycosides. High doses are usually avoided because they can cause damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medicine
When you deal with high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. Some diuretics have been known to cause tinnitus-like symptoms, but normally at significantly higher doses than you might normally encounter.
Ringing in The Ears Can be Trigger by Taking Aspirin
It is feasible that the aspirin you took is causing that ringing. But the thing is: Dosage is once again extremely significant. Generally speaking, tinnitus occurs at extremely high dosages of aspirin. The doses you take for a headache or to ward off heart disease aren’t normally big enough to cause tinnitus. The good news is, in most circumstances, when you stop using the large dosages of aspirin, the tinnitus symptoms will dissipate.
Consult Your Doctor
Tinnitus might be able to be caused by a couple of other unusual medicines. And there are also some odd medicine mixtures and interactions that could produce tinnitus-like symptoms. That’s the reason why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.
That said, if you start to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.